Winter Weather, Morgan County
- When
- February 1, 12:00 AM MST to 9:00 AM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Bands of locally heavy snowfall developed over portions of the northeast plains. 5 inches near Leroy.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Bands of locally heavy snowfall developed over portions of the northeast plains. Storm totals included: 6 inches in Brush, 5 inches at Akron and Weldona, with 4.5 inches near Leroy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 8:07 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 807 PM MST Wed Jan 31 2018 .UPDATE... Issued at 807 PM MST Wed Jan 31 2018 Challenging forecast tonight regarding the placement of freezing drizzle. A strong moist northwest flow combined with orographic lift over the mountains will produce snow. In addition, lift from the jet should produce a swath of snow over northeast Colorado. Best chance for this looks to be near the Wyoming Nebraska border. A moist northeast/east low level flow along the Front Range is starting to produce low clouds. If the moisture continues to deepen, then freezing drizzle is likely. However, most models do not show it getting moist enough for drizzle. Many times the colder and more moist airmass will sink farther south and be deeper than the models show, so will keep the mention of freezing drizzle in the forecast. && .SHORT TERM...(This evening through Thursday) Issued at 330 PM MST Wed Jan 31 2018 A ridge over the Pacific has strong NW flow over the region through Thursday. Increasing moisture associated with an upper level jet will slip south. Another cold frontal push with increasing frontogenesis will move onto the plains by 00z this evening. Model forecast soundings show shallow, moist air ahead of the main branch of mid level moisture bringing increasing chances of freezing drizzle to portions of the plains by late this evening. The area of deeper moisture will be further North near the Wyoming border according to the EC, HIRES and Canadian models. the NAM has the best energy well into Wyoming with the GFS keeping more over a Ft Collins to Washington county line. I went with more of the EC and Canadian solution with the higher snow amounts over the northern Weld county area close to the wyoming border. Amounts will be low overall with minimal moisture to work with but expect a trace to 3 inches over the plains and 4 to 8 in the mountains along and north of Rabbit Ears Pass with less to the south due to decreasing moisture. Some areas in the mountains...especially West facing slopes could see upwards of 10 to 12 inches. For the Denver Metro current confidence is medium to low on the timing and duration of the freezing drizzle associated with the frontal push. Current forecast calls for the possibility of freezing drizzle to start around midnight with 500mb to 400mb moisture increasing enough by 3-4 am to bring a mix of snow and freezing drizzle to areas over Denver and to the south extending SE into Lincoln county. Precipitation could last into the late morning hours on Thursday impacting the morning commute. There is no ice accumulation expected as moisture is minimal with little to no snow accumulation expected as well. Some roads...especially over bridges and overpasses could see some ice so caution is advised for morning drivers. Temperatures for Thursday will be cool with highs on the plains hovering just above freezing with 20s expected overnight tonight. .LONG TERM...(Thursday night through Wednesday) Issued at 330 PM MST Wed Jan 31 2018 Northwest flow aloft will continue into next week. Models have trended toward a less amplified flow with a little more westerly component over Colorado. This tends to keep the boundary of the deep arctic air mass further north, across the northern plains into the midwest. There is still some variety in the shortwave details, affecting both the timing/position of deeper lift and the potential for cold intrusions and low level upslope winds. Still lots of variety in ensemble temperatures, with Sunday and Tuesday/Wednesday both varying from highs in the 20s to 60s depending on which run. Some common themes include a strong shortwave trough sometime on Sunday, followed by shortwave ridging which should flush cold air out on Monday, then a southward push again on Tuesday. There is reasonable consensus in keeping significant lift north of us, and probably the really cold air, but we could still have shallow cold intrusions with upslope and lift. Best chances at this would be Sunday morning and again about Tuesday. Trend is away from these being significant though, with temperatures generally in the mid to higher end of the ensemble range. More certain is at least a shallow layer of moisture with moderate to strong winds into the northern Colorado mountains through the period. This should be a steady light snow, with a couple stronger periods possible. Over this long period, this will build the snowpack some. Given the forcing staying north of us, the threat of heavy snowfall periods for I-70 looks fairly low, though Summit county should get in on the steady light snowfall. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 807 PM MST Wed Jan 31 2018 Forecast regarding freezing drizzle at the Denver airports remains highly uncertain. Best chance for freezing drizzle will be from KDEN and KBJC and north. Models appear too dry for freezing drizzle but a slight shift south in the colder and more moist airmass would lead to freezing drizzle. Low clouds with ceilings around 2000 feet are starting to form, earlier than the models are showing. Low clouds are expected to prevail much of the night with ceilings lowering to 1000 feet. Will leave the mention of freezing drizzle in the KBJC and KDEN TAFs at this time. Will try to narrow the window for freezing drizzle. An easterly wind component will prevail tonight and Thursday. Northeast winds currently over the area will slowly turn clockwise and end up easterly around 06Z. Winds may shift south of due east at times on Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Bowen LONG TERM...Gimmestad/Sullivan AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1046 AM MST Wed Jan 31 2018 COZ030>051-011800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1046 AM MST Wed Jan 31 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong winds in the mountains and foothills will continue today with gusts in the 50 to 70 mph range. This will contribute to areas of blowing snow as a system pushes into the area later today. Snow will increase especially after midnight, where 1 to 4 inches of snow will fall by morning, mainly north of the I-70 corridor. Across the plains, a cold front that pushed early this morning will bring cooler temperatures on the plains. Another cold push this evening with an increase in moisture will allow for snow to develop along and north of a line from Fort Collins to Fort Morgan to Akron. Accumulations will be a trace to 2 inches in this area. South of this line, the moisture will be shallower allowing for a chance of light freezing drizzle that will last until the early morning hours on Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A band of snow is expected to continue on the northeast plains through Thursday morning, mainly along and north of a line from Fort Collins/Loveland to Greeley, Fort Morgan, and Akron. Most locations in the snow band should receive another inch or two of snow during the morning, with a few flurries lingering into the afternoon. South of that, including Denver, there is a chance of light freezing drizzle or flurries, but any precipitation is expected to be quite light. In the mountains, snow will continue through much of the day with storm total accumulations of 3 to 7 inches along and north of line from Rabbit Ears Pass to the Indian Peaks/Rocky Mountain National Park area. Lighter amounts generally between 1 and 4 inches can be expected farther south in the I-70 Corridor through Summit County, including the approaches to the Eisenhower Tunnel and Vail Pass. Travelers in these locations should expect slick and hazardous winter travel conditions. Drier and warmer weather will develop across the plains Friday, while a series of weather disturbances should bring more snow to the mountains this weekend into early next week. A few showers may also develop across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however snow or freezing drizzle reports will be appreciated.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739529, 739530, 739531.